MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully advanced the first smart coil into the target location using a non-penumbra microcatheter.While attempting to advance the second smart coil through its introducer sheath, the physician experienced resistance and reported that he was unable to advance the coil past its initial position.The smart coil was then removed and was not used in the procedure.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.The pusher assembly was able to advance through a 0.0159¿ ring gauge and the mid-joint od was within specification.Conclusions: evaluation of the returned smart coils revealed the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock during use, resistance may be experienced while attempting to advance the device.During the functional testing, the smart coil was properly re-sheathed and able to be advanced through its introducer sheath and a demonstration microcatheter without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8487744
Report Number3005168196-2019-00628
Device Sequence Number1870726
Product Code HCG
UDI-Device Identifier00814548015118
UDI-Public00814548015118
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2022
Device Catalogue Number400SMTSFT0203
Device Lot NumberC06882
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/06/2019
Supplement Date Received by Manufacturer04/25/2019
Initial Report FDA Received Date04/05/2019
Supplement Report FDA Received Date05/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age51 YR
Date Report Sent to FDA01/01/2005